Lightning, Middlesex
- When
- May 8, 8:00 AM EST
- Where
- Middlesex County, 0.52 mi WNW of Lincoln
- Property damage
- $100
- Reported by
- Newspaper
- Coordinates
- 42.423, -71.309
A tool shed was struck by lightning and caught fire.
An intensifying area of low pressure and a strong cold front led to showers and thunderstorms as well as gradient winds across much of Southern New England.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An intensifying area of low pressure and a strong cold front led to showers and thunderstorms as well as gradient winds across much of Southern New England.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 8, 2:53 AM EST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
353 AM EDT SAT MAY 8 2010
.SYNOPSIS...
INTENSIFYING LOW PRES AND A STRONG COLD FRONT CROSS OUR AREA THIS
AFTERNOON PRODUCING SHOWERS AND POSSIBLY GUSTY THUNDERSTORMS. DRY
BLUSTERY AND UNSEASONABLY COOL WEATHER ARRIVES TONIGHT LASTING INTO
TUESDAY. A WAVE OF LOW PRESSURE MAY BRING A ROUND OF RAIN SHOWERS
WEDNESDAY/WEDNESDAY NIGHT...FOLLOWED BY DRY WEATHER THURSDAY/FRIDAY.
&&
.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
AREA OF SHOWERS AND THUNDERSTORMS STRETCHED ACROSS NORTHERN NEW
ENGLAND BACK INTO WEST VIRGINIA CONTINUES TO MOVE EASTWARD AT 3 AM.
EXPECT THESE TO CONTINUE TO MOVE TO THE NORTH AND EAST OVER THE NEXT
FEW HOURS. HIS LINE OF SHOWERS AND THUNDERSTORMS APPEARS TO BE
WEAKENING AS IT MOVES INTO WESTERN PORTIONS OF THE AREA. MODERATE TO HEAVY
RAINFALL AND GUSTY WINDS CAN BE EXPECTED ALONG WITH LIGHTNING WITH
THESE STORMS. CLOUD TOPS APPEAR TO BE WARMING SLIGHTLY WHICH WOULD
INDICATE SOME WEAKENING. HOWEVER...INSTABILITY AND WIND FIELDS
IMPROVE BETWEEN 5 AND 8 AM...WHICH MAY RESULT IN SOME REINTENSIFICATION.
SHOWERS WILL CONTINUE ACROSS MUCH OF SOUTHERN NEW ENGLAND AFTER 8 AM
AS A MID LEVEL TROUGH AND FRONTAL SYSTEM APPROACH THE AREA. A WARM
FRONT STRETCHED ACROSS CENTRAL NEW JERSEY SHOULD PROGRESS NORTHWARD
OVER THE NEXT SEVERAL HOURS. THE NORTHWARD PROGRESSION OF THIS FRONT
WILL AFFECT SEVERAL ASPECTS OF OUR FORECAST HERE IN SOUTHERN NEW
ENGLAND. FIRST...WITH RESPECT TO ADDITIONAL THUNDERSTORMS...THE BEST
INSTABILITY /KI ABOUT 35...TT AROUND 50...AND SBLI O TO -1/ LIES
WITHIN THE WARM SECTOR /THE AREA SOUTH OF THE WARM FRONT/...THUS THE
BEST CHANCE FOR THUNDERSTORMS /AND ISOLATED SEVERE/ WILL BE FOR THAT
AREA. BEST AREA FOR THIS OCCURRING LOOKS TO BE ACROSS CT/RI AND
SOUTHEAST MASS...THOUGH THE 00Z GFS INDICATES THE WARM FRONT MAY MOVE
AS FAR NORTH AS THE MA/NH BORDER. THERE IS ALSO A QUESTION OF WHETHER
THE WARM FRONT CAN MAKE IT FAR ENOUGH NORTH PRIOR TO THE TRIPLE POINT
AND THE COLD FRONT /CURRENTLY OVER OHIO/EASTERN KY/ MOVING ACROSS
SOUTHERN NEW ENGLAND THIS AFTERNOON.
THE OTHER MAIN EFFECT THE PROGRESS OF THE WARM FRONT WILL HAVE ON THE
FORECAST IS ON TEMPERATURES. WHILE HIGHS IN THE 60S WILL BE
WIDESPREAD /WITH UPPER 50S IN THE NORTHERNMOST PARTS OF THE CWA/...IF THE
WARM FRONT MOVES INTO SOUTHERN NEW ENGLAND WE MAY SEE HIGHS IN THE
LOW 70S PRIOR TO THE COLD FRONT MOVING THROUGH. FOR THIS FORECAST...
WE WENT WITH THE MODEL CONSENSUS OF THE WARM FRONT MOVING NORTH TO
ROUGHLY THE MASS PIKE.
&&
.SHORT TERM /1 PM THIS AFTERNOON THROUGH 6 AM SUNDAY/...
THIS AFTERNOON WILL BECOME WINDY AND DRY AS SKIES CLEAR AND THE COLD
FRONT ARRIVES IN SOUTHERN NEW ENGLAND. WESTERLY WINDS WILL INCREASE
IN STRONG COLD AIR ADVECTION BEHIND THE FRONT...WITH GUSTS 35-45 KTS
LATE AFTERNOON/EARLY EVENING INTO TONIGHT. A WIND ADVISORY HAS BEEN
ISSUED WITH THIS FORECAST PACKAGE FOR ALL OF SOUTHERN NEW ENGLAND.
EXPECTING THE STRONGEST WINDS TO BE OFF THE HIGHER TERRAIN AND
GENERALLY FROM ROUTE 2 SOUTHWARDS.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...UPPER LOW DEPARTS FOR THE MARITIMES BUT TROF LINGERS OVER
NEW ENGLAND. COOLER AIR SURFACE AND ALOFT WITH PLENTY OF COLD POOL
MOISTURE. ANY DAYTIME HEATING SHOULD GENERATE DIURNAL CLOUDS...WILL
ALSO INCLUDE SLIGHT CHANCE POPS IN SOUTHERN NH AND ADJACENT MASS.
SOLAR HEATING/MIXING WILL ALSO BRING WIND GUSTS TO THE SURFACE. NAM
SHOWS GUST POTENTIAL 35 TO 40 KNOTS WHILE GFS AND GGEM SHOW 30-35
KNOTS. WE WILL FORECAST 35 KNOTS/40 MPH. TEMPERATURE ALOFT -1C TO
-3C SHOULD SUPPORT MAX TEMPS IN THE 50S...MET MOS NUMBERS LOOKED ON
TARGET FOR THIS.
SUNDAY NIGHT...LINGERING TROFFINESS DURING THE NIGHT WITH 60+ RH IN
THE 850 TO 500 MB LAYER. SURFACE PRESSURE GRADIENT RELAXES A LITTLE
AND THIS MAY ALLOW INTERIOR WINDS TO DECOUPLE...BUT LINGERING CLOUDS
SHOULD SLOW ANY RESULTING COOLING. THE AIRMASS ITSELF WILL BE
CHILLY WITH DEWPOINTS BELOW FREEZING. THIS SHOULD MEAN MIN TEMPS IN
THE 30S...EVEN SOME COLDER SPOTS BELOW FREEZING. MET NUMBERS AGAIN
LOOKED FINE.
MONDAY...CONTINUED COOL ALOFT WITH A SECOND SHORTWAVE AND COLD POOL
MOVING THROUGH THE CYCLONIC FLOW. LESS MOISTURE ALOFT SO WE ARE
EXPECTING FEWER CLOUDS/MORE SUNSHINE. MORE SUN MEANS THE MIXING
WILL BE A LITTLE DEEPER...SO TEMPS ALOFT SHOULD SUPPORT MID 50S TO
LOWER 60S.
TUESDAY AND TUESDAY NIGHT...
HIGH PRESSURE OVERHEAD DURING THE DAY AND SHIFTING EAST AT NIGHT.
INCREASING HIGH LEVEL MOISTURE/CIRRUS CLOUDS DURING THE
AFTERNOON/EVENING. MOIST LAYER THICKENS OVERNIGHT BUT LOWER LEVELS
REMAIN DRY. THE GFS CONTINUES AS AN OUTLIER BRINGING MEASUREABLE PCPN
TO THE CT VALLEY BY 00Z...OTHERS HOLD OFF UNTIL AFTER MIDNIGHT. RH
PROFILES FOR HARTFORD SUGGEST THAT ANY SHOWERS OVERNIGHT WILL BE
RATHER LIGHT AS MOST OF IT SHOULD EVAPORATE IN THE DRIER LOW LEVEL
AIR. WE HAVE FOLLOWED THE SLOWER ONSET SCENARIO WITH CHANCE POPS
AFTER 06Z.
WEDNESDAY...
LOW PRESSURE MOVES THROUGH WEDNESDAY OR WEDNESDAY NIGHT...SO HAVE RUN
WITH CHANCE POPS THROUGH THE PERIOD. MARGINAL INSTABILITY AND DEEP
MOISTURE...SO WE HAVE ALLOWED SLGHT CHANCE OF THUNDER MAINLY SOUTHERN
ZONES. CLOUDS AND SHOWERS SHOULD KEEP DAYTIME TEMPS BELOW SEASONABLE
LEVELS.
THURSDAY AND FRIDAY...
UPPER LOW MOVES OFF THROUGH THE MARITIMES...BUT CYCLONIC FLOW ALOFT
LINGERS THURSDAY. HAVE KEPT SOME CLOUDS IN THE FORECAST. HIGH
PRESSURE THEN BULDS OVER THE REGION FRIDAY WITH DRY WEATHER.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 12Z...HIGH CONFIDENCE. VFR CIGS LOWER TO MVFR CONDS TOWARD
11-12Z IN SHOWERS OVER THE INTERIOR.
TODAY...HIGH CONFIDENCE. MVFR/BRIEF IFR CONDS IN SHOWERY RAINS
WITH SCT MORNING TSTMS. TSTMS PARTICULARLY CT/RI AND SOUTHEAST MA
AHEAD OF COLD FRONT. STRONG WINDS ALOFT WILL INCREASE CHANCES OF BOTH
LLWS AND DAMAGING WINDS AT THE SURFACE.
THIS AFTN...BECOMES VFR WITH W WIND GUSTS 30-40 KTS.
TONIGHT...VFR. WEST TO NORTHWEST WINDS GUSTING 35 TO 45 KNOTS.
OUTLOOK...SUNDAY THROUGH WEDNESDAY...
SUNDAY...VFR...MEDIUM CONFIDENCE NORTH OF BOSTON AND HIGH CONFIDENCE
SOUTH. DAYTIME CLOUDS DEVELOPING WITH POTENTIAL FOR MVFR CIGS MAINLY
IN SOUTHERN NH AND NORTHERN MASS. GUSTY WEST TO NORTHWEST WINDS WITH
POTENTIAL FOR 35 KNOT GUSTS...LOW CONFIDENCE IN 40 KNOT GUSTS.
MONDAY-TUESDAY...VFR. HIGH CONFIDENCE. NORTHWEST WINDS GUSTING 25-30
KNOTS MONDAY.
WEDNESDAY...PERIOD OF MVFR OR IFR CIGS/VSBY IN SHOWERS.
&&
.MARINE...
TODAY...HIGH CONFIDENCE SCA CONDITIONS LATE MORNING ONWARD WITH LOW
PRES/FRONTAL SYSTEM MOVING THROUGH SOUTHERN NEW ENGLAND AND THE
ADJACENT WATERS.
TONIGHT...HIGH CONFIDENCE STRONG WEST TO NORTHWEST GALES. A GALE
WARNING HAS BEEN ISSUED.
OUTLOOK...SUNDAY THROUGH WEDNESDAY
SUNDAY...MEDIUM TO HIGH CONFIDENCE IN WEST TO NORTHWEST GALE FORCE
WIND GUSTS OF 35 KNOTS. LOW CONFIDENCE IN GUSTS TO 40 KNOTS.
SUNDAY NIGHT AND MONDAY...DIMINISHING WIND AND SEAS...BUT SMALL CRAFT
CONDITIONS EXPECTED MUCH OF THE DAY.
MONDAY NIGHT AND TUESDAY...LIGHT WINDS AND SEAS.
WEDNESDAY...INCREASING WIND AND SEAS WITH SMALL CRAFT GUSTS AND ROUGH
SEAS POSSIBLE MAINLY IN THE AFTERNOON AND EVENING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
CTZ002>004.
MA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
MAZ002>024-026.
NH...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
NHZ011-012-015.
RI...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
RIZ001>008.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EDT SUNDAY FOR
ANZ230>237-250-251-254>256.
&&
SYNOPSIS...WTB/RLG
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...WTB/RLGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 416 AM EDT SAT MAY 8 2010 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-090830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 416 AM EDT SAT MAY 8 2010 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. THERE IS AN ADDITIONAL CHANCE OF DAMAGING WIND GUSTS WITH ANY THUNDERSTORMS TODAY...MAINLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A MODERATE PROBABILITY OF WIND GUSTS OVER 45 MPH SUNDAY. THERE IS A HIGH PROBABILITY OF WIND GUST REACHING 35 TO 40 MPH. THERE IS A MEDIUM TO HIGH PROBABILITY THAT FROST/FREEZE HEADLINES WILL BE NEEDED FOR PARTS OF THE AREA MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-090830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 416 AM EDT SAT MAY 8 2010 ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
803 AM EDT SAT MAY 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM LIGHTNING BREWSTER 41.75N 70.08W
05/08/2010 BARNSTABLE MA AMATEUR RADIO
STRUCTURE FIRE DUE TO LIGHTING
&&
WSIMPSONThe Boston radar (KBOX), 54 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
4 hail, 2 lightning. Local standard time, as filed.
A tool shed was struck by lightning and caught fire.
A man in his 30s was struck by lightning while holding a personal electronic device at an auto repair shop. Lightning struck the ground nearby and jumped to the electronic device. Injuries were reported as not life threatening.
Quarter size hail fell on Doris Street in Savin Hill.
Penny size hail fell on Chester Road.
Penny size hail fell on Route 112.
Penny size hail fell on Route 131 on the Southbridge/Sturbridge line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235171, 233634, 233631, 235173, 235174, 235175.